Parabolic Q-minima and minimal solutions to variational flow. (English) Zbl 0674.35042

The purpose of the paper is to provide a unified version of some regularity results on parabolic systems of the form \[ u'-\sum D_{x_ i}(D_{p_ i}F(x,u,Du))+D_ uF(x,u,Du)=0. \] To this aim, the notion of parabolic Q-minimum is introduced, where Q is a real number greater than or equal to 1. It is an adaptation to the parabolic case of the notion of (elliptic) Q-minimum introduced in M. Giaquinta and E. Giusti [Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1, 79-104 (1984; Zbl 0541.49008)].
Results on \(L^ p\)-summability of the spatial derivatives of u, Hölder continuity of u (in the scalar case) and partial Hölder continuity of u (in the vector case) are given for parabolic Q-minima.
More special results are proved for the so-called minimal solutions, namely Q-minima with \(Q=1\). A characterization of the existence of such minimal solutions is given in terms of the convexity of the associated functional \(\int F(x,u,Du)dx\).
Reviewer: M.Degiovanni


35K55 Nonlinear parabolic equations
35B65 Smoothness and regularity of solutions to PDEs
35A15 Variational methods applied to PDEs


Zbl 0541.49008
Full Text: DOI EuDML


[1] BREZIS, H., Opérateurs maximaux monotones et semigroupes de contractions dans les espaces de Hilbert, Amsterdam: North-Holland, 1973
[2] CAMPANATO, S., Equazione paraboliche del secondo ordine e spaci LZ, ? (?, ?). Ann. Mat. Pura Appl.73 55-102 (1966) · Zbl 0144.14101
[3] DA PRATO, G., Spazi L(p, ?) (?, ?) e loro propriétà, Ann. Mat. Pura Appl.69, 383-392 (1965) · Zbl 0145.16207
[4] DI BENEDETTO, E.; TRUDINGER, N.S., Harnack inequalities for quasi-minima of variational integrals, Ann. Inst. H. Poincaré Analyse non linéaire1, 295-308 (1984)
[5] EKELAND, J.; TEMAM, R., Convex Analysis and Variational Problems, Amsterdam: North-Holland 1976. · Zbl 0322.90046
[6] GEHRING, F.W., The LP-integrability of the partial derivatives of a quasi conformal mapping, Acta Math.130, 265-277 (1973) · Zbl 0258.30021
[7] GIAQUINTA, M., Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Annals of Mathematical Studies 105, Princeton, 1983 · Zbl 0516.49003
[8] GIAQUINTA, M., The Regularity Problem of Extremals of Variational Integrals, in: J.M. Ball (Ed), Systems of Nonlinear PDE, Reidel Publ. Comp., Dordrecht 1983 · Zbl 0528.49005
[9] GIAQUINTA, M.; GIUSTI, E., Quasi-minima, Ann. Inst. Henri Poincaré, Analyse non linéaire1. 79-107 (1984) · Zbl 0541.49008
[10] GIAQUINTA, M.; MODICA, G., Regularity results for some classes of higher order non linear elliptic systems, J. Reine Angew. Math.311/312, 145-169 (1979) · Zbl 0409.35015
[11] GIAQUINTA, M.; STRUWE, M., On the Partial Regularity of Weak Solutions of Nonlinear Parabolic Systems, Math. Z.179, 437-451 (1982) · Zbl 0477.35028
[12] GIUSTI, E., Some aspects of the Regularity Theory for Nonlinear Elliptic Systems, in: J.M. Ball (Ed.) Systems of Nonlinear PDE, Reidel, Dordrecht (1983) · Zbl 0524.35040
[13] LADYSHENSKAYA, O.A.; SOLONNIKOV, V.A.; URAL’CEVA, N, N., Linear and Quasilinear Equations of Parabolic Type, Transl. Math. Monogr. 23, AMS, Providence (1968)
[14] LIONS, J.L.; MAGENES, E., Non-Homogeneous Boundary Value Problems and Applications, Springer, Berlin, Heidelberg, New York (1972) · Zbl 0227.35001
[15] STRUWE, M., Some regularity results for quasilinear parabolic systems, to appear in Commentat. Math. Univ. Carol
[16] TREVES, F., Basic Linear Partial Differential Equations, Acad. Press, New York (1975)
[17] WIESER, W., Partial regularity of parabolic quasiminimizers, Inst. Mittag-Leffler, Report No. 8 (1985)
[18] HILDEBRANDT, S., Über Flächen konstanter Krümmung, Math. Z.112, 107-144 (1969) · Zbl 0183.39501
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.